Connecticut, 2016

Cold in Connecticut, December 15 to 16, 2016

December 15 to 16, 2016 · NWS ALY · 1 event in 1 county or zone

An arctic air mass poured into the region on Thursday, December 15th along with gusty northwesterly winds. Despite winds gusting over 25 mph at times, low temperatures fell to as low as five above to five degrees below zero over the high terrain of northwestern Connecticut on Thursday night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An arctic air mass poured into the region on Thursday, December 15th along with gusty northwesterly winds. Despite winds gusting over 25 mph at times, low temperatures fell to as low as five above to five degrees below zero over the high terrain of northwestern Connecticut on Thursday night. This resulted in wind chill values as low as 20 degrees below zero on late Thursday night into early Friday morning. As a result of the low wind chill values, many towns and cities opened warming shelters for the homeless.

As winds diminished and temperatures rose on Friday morning, the threat for low chill values ended. However, temperatures remained rather frigid through the entire day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 15, 6:32 PM EST, 28 minutes earlier.

Area forecast discussion, Dec 15, 6:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Albany NY
632 PM EST Thu Dec 15 2016

.SYNOPSIS...
An arctic cold front will move across the region this afternoon
and evening, ushering in bitterly cold air. Snow showers and
squalls will precede and accompany the frontal passage, in
additional to strong winds. High pressure will then bring fair but
very cold conditions for Friday, before another storm system
brings snow for late Friday night and Saturday, then rain or a
wintry mix for Saturday night.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
...Lake Effect Snow Advisory remains in effect for southern
Herkimer County until 1 AM...

...Wind Advisory in effect for all areas through 3 AM...

...Wind Chill Warnings in effect for northern Herkimer and
Hamilton Counties until 9 AM...

...Wind Chill Advisory in effect for Montgomery...Northern
Saratoga, Southeast Warren, Northern Washington, Western
Schenectady, Western Albany, Eastern Rensselaer and Eastern
Columbia in Eastern New York, Eastern Windham County in Vermont,
and Northern Litchfield County in Connecticut until 9 AM....

As of 630 PM EST, the last in a series of reinforcing arctic
fronts is now approaching the western Adirondacks. West/southwest
winds are prevalent ahead of this boundary. Also, a band of
moderate to locally heavy snow showers was now located across
extreme southwest Herkimer CO into northern Schoharie CO and
western Albany Co, and was slowly advancing southward. This will
continue to adversely impact Interstate 88 over the next few
hours, with greatly reduced visibilities and snow covered
roadways. A quick 1-2 inches will be possible in areas affected by
this band.

Elsewhere, scattered snow showers continue across portions of the
upper Hudson Valley, the Lake George/Saratoga region, and southern
VT into the Berkshires. Scattered coatings to less than an inch
will be possible through 10 PM, although higher amts of 1-2 inches
could occur in more persistent snow showers across higher terrain
of southern VT and into the Berkshires.

The snow showers will extend into the eastern Catskills, southern
Taconics and Litchfield hills through this evening, especially
between 9 PM and midnight, when additional coatings to up to an
inch could occur. Deep cold advection and increasing deep layer
subsidence should help clear out many areas later tonight but
winds will be strong through the early morning hours with the
tight pressure gradient over the region. Lowering inversion levels
should limit the eastward extent of any snow band formation later
tonight. Wind gusts will be consistently over 40 mph in many
areas, especially in higher terrain.

With plummeting temperatures, the strong winds will contribute to
dangerous wind chills through daybreak in many areas. Lows should
be in the single numbers in many areas but below zero in northern
areas, some well below zero in the southern Adirondacks. Wind
chills should be near -30 F at times in northern areas where the
Wind Chill Warnings are in effect and near -20 F at times in the
Wind Chill Advisory area.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Northern periphery of low level ridging builds into our region
Friday with winds decreasing and shifting to south by late
afternoon. The ridging exits later Friday afternoon and evening with
the approach of the next system. Boundary layer temperatures
begin to modify little by little through the afternoon. Some high
clouds from the approaching system from the central U.S. will
spread over the region through the afternoon and into Friday
evening. Highs Friday in the upper teens to lower 20s but lower
teens in higher elevations.

Snow moves into the entire area between midnight and daybreak
Saturday. Based on the rapid increase in low level jet forcing,
isentropic lift, warm advection and increase in deep moisture,
there should be perhaps 1-3 inches of snow in many areas by
daybreak Saturday. Temperatures will hold steady through the
night and then rise around daybreak. The boundary layer warms
above freezing through the day over areas from just north of the
Mohawk Valley to southern VT and Berkshires and points south. So,
additional snows in the morning, increasingly wet consistency with
lowering liquid to snow ratios, then mixing with and changing to
sleet and rain from south to north. Total snow before the
changeover looks to be 3-5 inches in many areas but 4-7 inches in
higher elevations.

There are some questions as to how warm we get Saturday since
boundary layer flow is more southwest to south and the snow cover
could keep shallow cold air over on the surface even if it warms
quite a bit above the surface. Southwest boundary winds can
sometimes not scour out low level shallow cold air this time of
year but we will see. Highs in the 30s many areas Saturday, maybe
to around 40 in the mid Hudson Valley, again if there is enough
mixing to scour out any low level cold air.

The boundary layer warms more Saturday night, with the boundary
layer freezing line surging north of our entire area.
Intermittent light rain should occur with some possible freezing
rain in northern areas until surface temperatures can warm above
freezing. Again, siding with temperatures just above freezing ion
many areas Saturday night except some parts of the southern
Adirondacks and lake George area but even those areas should get
just above freezing through the night. Some light icing could
occur in those areas Saturday night. Stay tuned for updates on
temperature trends as we get closer to the event because again,
temperatures could stay on the colder side of guidance and there
could be some mixed freezing rain in more areas if that occurs.

On Sunday, the cold front tracks through and there could be an
organized band of showers and snow showers along the relatively
tight boundary layer thermal gradient heading east. So, rain
showers will change to snow showers and high temperatures could be
in the morning with falling temperatures in the afternoon.
Highs Sunday in the lower to mid 40s many areas but mid to upper
30s southern Adirondacks. West to northwest flow and increasing
subsidence should help with mixing through the boundary layer
Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The period starts out Sunday night with Canadian high pressure
quickly building into the region from the west, so any isolated snow
showers west of the Capital District will dissipate during the
evening. A colder air mass will filter back into the region by
Monday morning, lingering into Tuesday. High pressure will gradually
drift southward from our area towards the mid Atlantic states by
Tuesday, providing dry conditions.

Air mass will modify late Tuesday into Wednesday, with temperatures
warming back to near normal levels for mid December as a southwest
flow develops. High pressure will then build back in late Wednesday
into Wednesday night with dry conditions continuing.

The next chance of precip arrives Thursday into Thursday night,
although there are timing/track differences in the models this far
out, so precip type and amounts will be highly dependent on the
track and resulting thermal profiles. Will mention rain/snow based
on diurnal trends and elevation for now, with plenty of time to
refine forecast in the upcoming days.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
An arctic cold front will move across the region this evening,
bringing scattered snow showers and even some snow squalls. Timing
looks to be through 02Z-04Z/Fri, with potential for conditions
deteriorating to periods of IFR. Will mention tempos for two hours
at KALB/KGFL/KPSF to account for this, with VCSH at KPOU where
coverage will be more sparse. Snow showers will dissipate later
this evening as high pressure starts to build in from the west.
VFR conditions with clearing skies expected for the overnight
hours through Friday.

Winds will be strong and gusty into tonight, with west to northwest
winds of 15-22 kt with gusts of 28-35 kt. Winds speeds will
gradually decrease well after midnight, becoming around 5-10 kt by
sunrise Friday. Winds will become southwest to south by late
Friday afternoon at 5-10 KT.

Strong winds will also lead to poor visibility due to blowing
snow within any snow showers.

Outlook...

Friday Night: High Operational Impact. Definite SN.
Saturday: High Operational Impact. Definite RA...SN.
Saturday Night: High Operational Impact. Definite RA.
Sunday: High Operational Impact. Likely SHRA...SHSN.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No hydrologic problems are forecast through the weekend. Ice will
build and thicken on area rivers and lakes as a series of cold
fronts moves across the region ushering in colder and colder air.
It will be bitterly cold Thursday and Friday.

A widespread snowfall is expected late Friday night into
Saturday. However warmer air is expected work in initially aloft
resulting in a wintry mix of precipitation with a changeover to
rain Saturday night. Colder air will be ushered back in on Sunday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 3 AM EST Friday for CTZ001-013.
     Wind Chill Advisory until 9 AM EST Friday for CTZ001.
NY...Wind Advisory until 3 AM EST Friday for NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     Wind Chill Advisory until 9 AM EST Friday for NYZ038>043-047-
     048-051-054-058-061-063-082-083.
     Lake Effect Snow Advisory until 1 AM EST Friday for NYZ038.
     Wind Chill Warning until 9 AM EST Friday for NYZ032-033.
MA...Wind Advisory until 3 AM EST Friday for MAZ001-025.
     Wind Chill Advisory until 9 AM EST Friday for MAZ001-025.
VT...Wind Advisory until 3 AM EST Friday for VTZ013>015.
     Wind Chill Advisory until 9 AM EST Friday for VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...KL/NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...KL/JPV
HYDROLOGY...NAS
Hazardous weather outlook, Dec 15, 4:22 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EST THU DEC 15 2016

NYZ032-033-161200-
NORTHERN HERKIMER-HAMILTON-
422 PM EST THU DEC 15 2016

...WIND ADVISORY IN EFFECT UNTIL 3 AM EST FRIDAY...
...WIND CHILL WARNING IN EFFECT UNTIL 9 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS OF
EASTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL WARNING.

SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH
THIS EVENING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES
AND SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

MODERATE ACCUMULATION OF SNOWFALL IS EXPECTED LATE FRIDAY NIGHT
INTO SATURDAY MORNING. A PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE
SATURDAY AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO SEND REPORTS OF WIND GUSTS OF 40 MPH OR
MORE...WIND DAMAGE...AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

NYZ038-161200-
SOUTHERN HERKIMER-
422 PM EST THU DEC 15 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 3 AM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER COUNTY OF
EASTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.
   WIND ADVISORY.
   WIND CHILL ADVISORY.

SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH
THIS EVENING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES
AND SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

MODERATE ACCUMULATION OF SNOWFALL IS EXPECTED LATE FRIDAY NIGHT
INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO SEND REPORTS OF WIND GUSTS OF 40 MPH OR
MORE...WIND DAMAGE...AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

CTZ001-MAZ001-025-NYZ039>043-047-048-051-054-058-061-063-082-083-
VTZ013>015-161200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
NORTHERN FULTON-SOUTHEAST WARREN-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
422 PM EST THU DEC 15 2016

...WIND ADVISORY IN EFFECT UNTIL 3 AM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK AND SCHOHARIE
VALLEYS...EASTERN CATSKILLS...SARATOGA REGION...SOUTHEAST
ADIRONDACKS...NORTHERN AND CENTRAL TACONICS OF EASTERN NEW
YORK...AS WELL AS THE NORTHERN LITCHFIELD HILLS...BERKSHIRES...AND
EASTERN WINDHAM COUNTY IN SOUTHEAST VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH
THIS EVENING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES
AND SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

MODERATE ACCUMULATION OF SNOWFALL IS EXPECTED LATE FRIDAY NIGHT
INTO SATURDAY MORNING. A PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE
SATURDAY AFTERNOON AND SATURDAY NIGHT FOR PORTIONS OF THE LAKE
GEORGE SARATOGA REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO SEND REPORTS OF WIND GUSTS OF 40 MPH OR
MORE AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

CTZ013-NYZ049-050-052-053-059-060-064>066-084-161200-
SOUTHERN LITCHFIELD-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHERN WASHINGTON-
422 PM EST THU DEC 15 2016

...WIND ADVISORY IN EFFECT UNTIL 3 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
DISTRICT...SOUTHERN WASHINGTON COUNTY...MID HUDSON VALLEY AND
SOUTHERN TACONICS OF EASTERN NEW YORK...AND SOUTHERN LITCHFIELD
COUNTY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH
THIS EVENING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES
AND SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MODERATE ACCUMULATION OF SNOWFALL IS EXPECTED LATE FRIDAY NIGHT
INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO SEND REPORTS OF WIND GUSTS OF 40 MPH OR
MORE AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 15, 2:49 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
249 PM EST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             INLET                   43.75N  74.80W
12/15/2016  M14.0 INCH       HAMILTON           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1603195

JPV
Special weather statement, Dec 15, 2:56 PM EST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Albany NY
256 PM EST THU DEC 15 2016

NYZ032-038>040-047-050-082-152100-
Northern Fulton-Montgomery-Southern Fulton-Schoharie-Southern
Saratoga-Northern Herkimer-Southern Herkimer-
256 PM EST THU DEC 15 2016

...A snow squall will affect Montgomery...North Central Schoharie...
Southern Herkimer...West Central Saratoga AND Fulton Counties...

At 254 PM EST, an area of snow squalls was located near St.
Johnsville, or 8 miles east of Little Falls, moving east southeast
at 40 mph.

Winds in excess of 40 mph are possible with this squall.

This squall will be near...
  Fort Plain and Ephratah around 305 PM EST.
  Canajoharie around 310 PM EST.
  Fonda around 320 PM EST.
  Tribes Hill around 325 PM EST.

Other locations impacted by this squall include Smiths Corners, Kast
Bridge, Kingsboro, Kilmartin Corners, Stone Arabia, Munsonville,
Auriesville, McKinley, West Schuyler and Rockton.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4322 7507 4324 7507 4323 7510 4325 7515
      4326 7516 4331 7513 4333 7508 4340 7507
      4302 7401 4283 7422 4281 7425 4279 7426
      4271 7435 4280 7466 4281 7466 4283 7465
      4290 7488 4286 7488 4294 7521 4305 7522
TIME...MOT...LOC 1954Z 309DEG 33KT 4305 7468

KSL
Special weather statement, Dec 15, 3:25 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Albany NY
325 PM EST Thu Dec 15 2016

NYZ038>041-047>054-082-084-152215-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southern Washington-
Including the cities of...Ilion...Herkimer...Little Falls...
Mohawk...Frankfort...Dolgeville...Gloversville...Johnstown...
Amsterdam...Saratoga Lake...Saratoga Springs...Cobleskill...
Breakabeen...Gilboa...Livingstonville...Middleburgh...
North Blenheim...Jefferson...Mariaville...Delanson...Duanesburg...
Schenectady...Rotterdam...Burnt Hills...Ballston Spa...
Mechanicville...Clifton Park...Waterford...Westerlo...Altamont...
Berne...Knox...Preston Hollow...Albany...Troy...Berlin...
Eagle Bridge...Hoosick Falls...Stephentown...Caroga Lake...
Hudson Falls...Fort Edward...Cambridge...Greenwich...
Middle Falls...North Easton
325 PM EST Thu Dec 15 2016

...Occasional snow showers will continue through 5 PM EST...

A band of snow showers will continue to expand east
southeast, through the Mohawk Valley and greater Capital Region
through 4 PM, and should persist through at least 5 PM.

These snow showers may produce accumulations of one inch or less,
along with reduced visibilities to under one half of a mile.

Motorists should be prepared for rapidly changing conditions
through early this evening as these snow showers move through.
Expect reduced visibilities and snow covered roadways.
Local storm report, Dec 15, 3:30 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             BEAVER RIVER            43.90N  74.91W
12/15/2016  M9.0 INCH        HERKIMER           NY   PUBLIC

&&

EVENT NUMBER ALY1603196

KSL
Special weather statement, Dec 15, 6:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Albany NY
625 PM EST THU DEC 15 2016

NYZ040-047-048-051-052-160030-
Montgomery-Schoharie-Eastern Albany-Western Schenectady-Western
Albany-
625 PM EST THU DEC 15 2016

At 624 PM EST, Doppler radar indicated a snow squall over Schoharie,
moving southeast at 15 mph.

The snow squalls will remain over mainly rural areas of southwestern
Montgomery...northern Schoharie...northwestern Eastern Albany...
southwestern Western Schenectady and central Western Albany Counties,
including the following locations: Esperance and Knox.

Heavy falling and blowing snow will create near zero visibility.

THIS INCLUDES INTERSTATE 88 near MILE MARKER 23.

KSL
Special weather statement, Dec 15, 6:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Albany NY
658 PM EST Thu Dec 15 2016

MAZ001-025-NYZ047-051>054-059>061-160145-
Northern Berkshire-Southern Berkshire-Schoharie-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Eastern Greene-Western Columbia-Eastern Columbia-
Including the cities of...Dalton...Hancock...Pittsfield...
Florida...North Adams...Sandisfield...Great Barrington...
South Egremont...Cobleskill...Breakabeen...Gilboa...
Livingstonville...Middleburgh...North Blenheim...Jefferson...
Westerlo...Altamont...Berne...Knox...Preston Hollow...Albany...
Troy...Berlin...Eagle Bridge...Hoosick Falls...Stephentown...
Catskill...Coxsackie...Athens...Cairo...Jefferson Heights...
Hudson...New Lebanon
658 PM EST Thu Dec 15 2016

...Snow squalls to impact southwest portions of the Capital
Region, Taconics and Berkshires through 830 PM EST...

As of 7 PM, snow squalls currently extend from northern Schoharie
County into south central Albany County, east southeast to the
Rensselaer Columbia County line, and into central Berkshire
County.

This band of snow squalls will continue slowly moving south
through 830 PM. They will produce a quick 1 to 2 inches of snow,
in addition to visibilities dropping to near zero at times as they
pass through.

Motorists should expect very poor visibilities and snow covered
roadways as they pass through this band.

These squalls will impact portions of the New York State Thruway
south of Albany, the Berkshire Spur, as well as the Massachusetts
Turnpike through 830 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Litchfield

When
December 15, 7:00 PM EST to December 16, 9:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
COOP Observer
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665179.